New Delhi: The beauty enhancing mehndi (Henna) may take ungly turn. A 9 year old girl suffers seizures after applying mehndi. Sir Ganga Ram Hospital got the unusual case for treatment. The smell of mehndi caused it.
Department of Neurology, Sir Ganga Ram Hospital, recently reported an unusual case study of a 9 years old female who was suffering epileptic seizures after application of Mehndi (Henna). This case study has been published on 23rd January 2023 in latest edition of Clinical Neurophysiology.
The girl suffered her first convulsion after Mehndi application. She had abrupt loss of consciousness leading to fall and convulsions for 20 seconds. A year later she suffered 2 similar seizures after application of Mehndi. Recently she was brought to the hospital for further checkup.
According to Dr (Col) P.K. Sethi, Senior Consultant, Department of Neurology, Sir Ganga Ram Hospital, ‘This was an unusual case of Reflex Epilepsy, where epileptic seizures are consistently induced by identifiable and objective – specific triggers as against other epileptic seizures which are usually unprovoked. In our reported case, seizures were consistently induced by application of mehndi.’
In the hospital settings, mehndi was applied to the right hand of the patient. Mehndi has a very distinctive earthy smell. As soon as the mehndi applied hand was brought near the chest of the patient, she started having seizures. Video- electroencephalography revealed an organized background with a posterior rhythm of 9 Hz. The patient became restless which were followed by seizures.
Dr Sethi further added, ‘in our patient seizures were not triggered by mere application of mehndi on hands and feet rather it was the fragrance which acted as the stimulus leading to stimulation of functional anatomic networks.’
The patient was prescribed Sodium valproate and parents were advised to avoid exposure to Mehndi. The patient is stable now with no reported case of seizure now.